Why would my FT4 levels suddenly drop when taking the same level of levothyroxine (200mcg)?

I finally was given enough thyroxine to allow me to feel normal for the first time in years (FT4 at the higher end of the of the normal range). I felt fine for about 18 months then started to feel really unwell again. My blood test revealed that my FT4 levels were at the very low end of the normal range (would have been below normal had the NHS not changed the range). I don't understand why this would happen?

3 Replies

oldestnewest
  • Caroline,

    I can think of several possibilities.

    One

    The thyroxine tablets are effectively less potent than the ones you were taking. This might occur because they are a different brand, they are old, or they have been stored in poor conditions (too warm, too humid or exposed to light). Even taking two 25mcg tablets instead of a 50mcg of the same brand could make a difference.

    Two

    You are absorbing them less effectively. They are less well absorbed if taken with anything other than plain water, or you consume anything shortly after taking them. Specifically dairy produce (which contain calcium), medicines that contain calcium, aluminium, magnesium or iron are especially significant in terms of reducing absorption.

    Even taking them at a different time of day can affect absorption.

    Three

    Something else is affecting the thyroid hormone within your body – such as medications like propranolol, benzodiazepine or many others. Or your diet has changed.

    Four

    You for some reason now need more thyroid hormone. Maybe your thyroid now has an even lower ability to produce any thyroid hormone? Or you are now doing things that use up more thyroid hormone – like lots of exercise.

    200mcg is quite a large amount so it probably represents full replacement dose. A deficit of just a few mcg per day can end up with low fT4. From memory, your body is likely to contain a total of around 2000mcg of T4 in bound form. So after, say, 200 days of taking just 10mcg less than you use, you would have very little left stored in bound form.

    Even a small degree of thyroid capacity can make up that sort of gap, but if your thyroid capacity is effectively zero, you can slide down this slope without easily noticing it.

    If none of the earlier suggestions apply, maybe a tiny increment of your dose to 212.5 or 225 (or maybe alternating 200 and 225) would do. For the short term you would need to take enough to get back up to sensible levels.

    All the best

    Rod

  • thank you for the response, it is very helpful and reassuring to have some information from someone who knows about the subject unlike my GPs. I only feel well when my T4 levels are at the high end of the range, but my GPs feel it is better to be at the low end - why is that?

  • Caroline,

    Because they are ignorant. And they are scared stiff of being hauled up before the GMC for over-dosing. They always worry about possible heart issues from over-dosing and never about the numerous problems caused by leaving patients under-dosed.

    I strongly recommend you buy this book:

    Understanding Thyroid Disorders

    Dr Anthony Toft

    familydoctor.co.uk/thyr01

    Available in many pharmacies and online from Amazon and others.

    There was also a Pulse article by Dr Toft. You can sign up to Pulse and get a copy.

    Both of these can quite validly and with authority be waved in front of your doctors.

    Dr Toft firmly advocates that hypos often need to have their fT4 near the top, or even slightly above the top of the reference range. You are definitely not alone.

    All the best

    Rod

You may also like...